MAC Antibiotics and Hearing loss

Posted by Helen @helem, Nov 3, 2018

Has anyone suffered hearing loss from the three drugs? I had a hearing test two weeks ago and it showed minor hearing loss after 4 months on the drugs. I only got the test because Mayo said to. My doctor in VA Beach said to come back in six months. What do all of you recommend? Six months seems crazy! I could be deaf by then!

Liked by angiejohnson

@helem Im sorry you have hearing loss, I have been on the big 3 for 4 or so years, I had a minor top end hearing loss in one ear around 8 months ago then had another test 2 months ago (6months later) and nothing had changed. If you feel comfortable going more often do it, everyone can be different, we have to look after our selves. Take care.

REPLY

@heathert I loss some hearing in my left ear. My pulmonary doctor told me to stop taking the one drug I was on, arthomyacin. I had been on it less than half a year. The loss was rather quick. I noticed it but thought my ear was stopped up. After a week or so, I called her and she said get off the drug immediately. I did but the hearing never returned. She told me the med had killed nerves and not to expect it to get better. My concern now, many months later, is that it is getting worse. I'm having trouble knowing the direction of sounds and have to turn the volume up on tv. I'm having another hearing test later this month. I felt better on the med but I would trade that now for my hearing loss which is affecting my life. I think anyone who notices a change in hearing or sight, when on these drugs, should tell the doctors… don't be shy. .Flib

Liked by heathert

REPLY
@flib

@heathert I loss some hearing in my left ear. My pulmonary doctor told me to stop taking the one drug I was on, arthomyacin. I had been on it less than half a year. The loss was rather quick. I noticed it but thought my ear was stopped up. After a week or so, I called her and she said get off the drug immediately. I did but the hearing never returned. She told me the med had killed nerves and not to expect it to get better. My concern now, many months later, is that it is getting worse. I'm having trouble knowing the direction of sounds and have to turn the volume up on tv. I'm having another hearing test later this month. I felt better on the med but I would trade that now for my hearing loss which is affecting my life. I think anyone who notices a change in hearing or sight, when on these drugs, should tell the doctors… don't be shy. .Flib

Jump to this post

@flib Yes unfortunately the damage is permanent, so keep a good eye on it. We need some new inhaled drugs that dont effect our hearing.

REPLY

I have also had hearing loss and constant ringing in my ears. The you tube video someone posted explained which of the 3 caused loss. Could someone repost the link to that video since I can’t find it. Thanks

REPLY

Hi all, I wanted the members of the MAC group know that there is now a group dedicated to hearing loss on Connect:

> Groups > Hearing Loss https://connect.mayoclinic.org/group/hearing-loss/
Please join us there for discussions about living with hearing loss.

REPLY

My ENT recommended a repeat hearing test every 3 months, or sooner if I notice any changes. I have constant ringing and the test showed early stages of high pitched loss. I tested normal hearing though.

REPLY

When I was medicated for a severe MAC infection, I had 60 days of IV Amikasin , moxyfloxicillin and was also taking Ethambutol daily and Clairithromycin BID. I was automatically ordered to have my eye exams every three months or sooner if I felt I noticed a change. When I had been taking it for about eleven months , I did have some blurring in my rt eye. I had an MRI and the Optic nerve showed some inflammation. I immediately quit taking that med. I remained in the Moxifloxicllin and Clairithromycin orally for the complete one and a half years. My rt ear hearing is not as good as the left. I had no choice but the meds and I am doing really well ever since. I was very sick for three years before a bronchoscopy and C&S was finally done . Sometimes you do what you have to do to stay alive.

REPLY
@franie

When I was medicated for a severe MAC infection, I had 60 days of IV Amikasin , moxyfloxicillin and was also taking Ethambutol daily and Clairithromycin BID. I was automatically ordered to have my eye exams every three months or sooner if I felt I noticed a change. When I had been taking it for about eleven months , I did have some blurring in my rt eye. I had an MRI and the Optic nerve showed some inflammation. I immediately quit taking that med. I remained in the Moxifloxicllin and Clairithromycin orally for the complete one and a half years. My rt ear hearing is not as good as the left. I had no choice but the meds and I am doing really well ever since. I was very sick for three years before a bronchoscopy and C&S was finally done . Sometimes you do what you have to do to stay alive.

Jump to this post

@franie, Wow girl! You must have been pretty sick to have been an IV Amikasin. Did you have MAI with cavities in the lung? So, it was the Ethambutol that was causing eye and hearing issues? I am very glad to hear that post medication; that you are doing well. Are you doing anything as a preventative measure to keep from becoming re-infected?

REPLY
Please login or register to post a reply.